Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS State College, PA

April 9, 2001Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 9, 2001, 5:32 PM EDT for Potter County, Pennsylvania. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 5:32 PM EDT (21:32 UTC)
Expired
Apr 9, 2001, 6:45 PM EDT
In force
73 min
Issued by
NWS State College, PA
Area
Whole counties

County Potter County, PA

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:35 PM EDTThunderstorm Wind 50 ECoudersport, PATrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS51 KCTP 092132
SVRCTP
PAC105-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN PENNSYLVANIA

* UNTIL 645 PM EDT.

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL POTTER COUNTY...OR 32 MILES SOUTH
  OF WELLSVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL SOUTHEASTERN POTTER COUNTY.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$
GRUMM
LAT...LON 4176 7803 4159 7808 4148 7761 4170 7760

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:30 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 1:30 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT MON APR 9 2001

...WORK ZONES BY 330 PM...

...ZONES BY 350 PM...

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW.

FOR MONDAY...WILL PUT CHC SHOWERS IN.

...DISC...

...SHORT TERM...

FRONT TO LINGER NEARBY INTO TUE. SW PART OF CWA OF CONCERN...AS FFG
ABOUT .5/HR...AND THIS THIS AREA HAS HAD SOME HEAVY STORMS LAST 2
MORNINGS...AND OUTLOOKED FOR HEAVY RAIN. PIT 12Z SOUNDING QUITE
UNSTABLE GIVEN TIME OF DAY. WILL HOLD OFF ON WATCH NOW...AS BANDS MORE
N/S THAN E/W...AND IT WILL RAIN FOR DAYS...BUT WILL KEEP AN EYE ON
IT.

ANYWAY...WORSE ACTIVITY LIKELY INTO EARLY EVENING S PA...THEN
JUST A CHC OF A SHOWER/STORM OVERNIGHT AND MOST OF TUE. MORE
WIDESPREAD ACTIVITY POSSIBLE LATE TUE/EARLY WED AM...MAINLY SW PART
OF CWA.

MUCH OF WED MAY NOT BE BAD...AS TWO WARM FRONTS SET UP...ONE WELL TO
THE SOUTH...AND ANOTHER TO THE N...AND UPPER LEVEL RIDGING TAKES
HOLD.

...LONG TERM...

WED STILL LOOKS TO BE THE BEST CHC FOR DRY WX THIS WEEK...IN THIS
ABNORMALLY WET/MILD PATTERN. DOUBLE WARM FRONT LIKELY ON WED...AS
MENTIONED ABOVE. INTENSE STORM PULLS TO THE NE...AND MORE ACTION
INTO THE WEEKEND...AT LEAST SHOWERS.

SPS FOR CONVECTIVE OUTLOOK WESTERN HALF OF CWA.

.CTP...SEVERE WATCH UNTIL 5 PM...WESTERN PART OF CWA.

MARTIN

In the hours before

Special weather statement, Apr 9, 2:09 PM EDT, 3 hours 23 minutes before
PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-100030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR A LARGE
PORTION OF CENTRAL PENNSYLVANIA...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES... POTTER...TIOGA...CAMERON...CLINTON...LYCOMING...
SULLIVAN...CENTRE...UNION...SNYDER...NORTHUMBERLAND...MONTOUR...
COLUMBIA...SCHUYLKILL...PERRY...DAUPHIN...LEBANON...HUNTINGDON...
MIFFLIN...JUNIATA...FULTON...FRANKLIN...ADAMS...YORK...AND
LANCASTER.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY THIS EVENING. THE
STORMS WILL BE NEAR A WILLIAMSPORT...TO STATE COLLEGE TO ALTOONA
LINE BY 4 PM...AND NEAR HARRISBURG AND YORK BY 6 PM. STRONG...GUSTY
WINDS AND HAIL WILL ACCOMPANY THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

MSE
Special weather statement, Apr 9, 5:08 PM EDT, 24 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF CENTRAL
PENNSYLVANIA THIS EVENING...

THE SEVERE THUNDERSTORM WATCH IS VALID UNTIL 8 PM FOR THE FOLLOWING
COUNTIES.

ADAMS...CAMERON...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN
...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...POTTER...
SCHUYLKILL...SNYDER...SULLIVAN...TIOGA...UNION AND YORK.

THE SEVERE THUNDERSTORM WATCH IS VALID UNTIL 10 PM FOR THE FOLLOWING
COUNTIES.

BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...ELK AND SOMERSET.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
CENTRAL PENNSYLVANIA THIS EVENING. STRONG...GUSTY WINDS AND HAIL
WILL ACCOMPANY THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:09 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren51 min
Apr 9, 2:06 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter54 min
Apr 9, 4:18 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren57 min
Apr 9, 4:32 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield73 min
Apr 9, 5:05 PM EDTTornado WarningCTPCambria25 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningCTPBlair79 min
Apr 9, 5:39 PM EDTSevere Thunderstorm WarningCTPTioga66 min
Apr 9, 5:44 PM EDTSevere Thunderstorm WarningCTPHuntingdon61 min
Apr 9, 5:47 PM EDTSevere Thunderstorm WarningCTPCambria58 min
Apr 9, 5:54 PM EDTSevere Thunderstorm WarningCTPCentre36 min
Apr 9, 5:56 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin79 min
Apr 9, 6:26 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan49 min
Apr 9, 6:27 PM EDTSevere Thunderstorm WarningCTPPerry63 min
Apr 9, 6:30 PM EDTSevere Thunderstorm WarningCTPSomerset45 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin73 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton73 min
Apr 9, 7:06 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland69 min
Apr 9, 7:08 PM EDTSevere Thunderstorm WarningCTPAdams, York97 min
Apr 9, 7:25 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill80 min
Apr 9, 7:28 PM EDTSevere Thunderstorm WarningCTPLancaster62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.